Communications in Mathematical Physics

, Volume 348, Issue 2, pp 395–444 | Cite as

Free Energies and Fluctuations for the Unitary Brownian Motion

Open Access


We show that the Laplace transforms of traces of words in independent unitary Brownian motions converge towards an analytic function on a non trivial disc. These results allow one to study the asymptotic behavior of Wilson loops under the unitary Yang–Mills measure on the plane with a potential. The limiting objects obtained are shown to be characterized by equations analogue to Schwinger–Dyson’s ones, named here after Makeenko and Migdal.


  1. 1.
    Anshelevich M., Sengupta A.N.: Quantum free Yang–Mills on the plane. J. Geom. Phys. 62(2), 330–343 (2012)ADSMathSciNetCrossRefMATHGoogle Scholar
  2. 2.
    Banchoff, T.F., Pohl, W.F.: A generalization of the isoperimetric inequality. J. Differ. Geom. 6, 175–192 (1971/72)Google Scholar
  3. 3.
    Benaych-Georges F.: Central limit theorems for the Brownian motion on large unitary groups. Bull. Soc. Math. Fr. 139(4), 593–610 (2011)MathSciNetMATHGoogle Scholar
  4. 4.
    Bernadi O., Morales A.H.: Counting trees using symmetries. J. Combin. Theory Ser. A 123(1), 104–122 (2014)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Biane, P.: Free Brownian Motion, Free Stochastic Calculus and Random Matrices. In: Free Probability Theory (Waterloo, ON, 1995), Vol. 12 of Fields Inst. Commun., pp. 1–19. Amer. Math. Soc., Providence, RI (1997)Google Scholar
  6. 6.
    Biane P.: Segal–Bargmann transform, functional calculus on matrix spaces and the theory of semi-circular and circular systems. J. Funct. Anal. 144(1), 232–286 (1997)MathSciNetCrossRefMATHGoogle Scholar
  7. 7.
    Borot G., Guionnet A.: Asymptotic expansion of \({\beta}\) matrix models in the one-cut regime. Commun. Math. Phys. 317(2), 447–483 (2013)ADSMathSciNetCrossRefMATHGoogle Scholar
  8. 8.
    Brézin E., Itzykson C., Parisi G., Zuber J.B.: Planar diagrams. Commun. Math. Phys. 59(1), 35–51 (1978)ADSMathSciNetCrossRefMATHGoogle Scholar
  9. 9.
    Cébron, G., Kemp, T.: Fluctuations of Brownian Motions on GL N (2014). arXiv:1409.5624
  10. 10.
    Cébron, G., Dahlqvist, A., Gabriel, F.: The Generalized Master Fields (2016). arXiv:1601.00214
  11. 11.
    Collins, B.: Moments and cumulants of polynomial random variables on unitary groups, the Itzykson– Zuber integral, and free probability. Int. Math. Res. Not. 17, 953–982 (2003)Google Scholar
  12. 12.
    Collins, B., Dahlqvist, A., Kemp, T.: Strong Convergence of Unitary Brownian Motion (2015). arXiv:1502.06186
  13. 13.
    Collins B., Guionnet A., Maurel-Segala E.: Asymptotics of unitary and orthogonal matrix integrals. Adv. Math. 222(1), 172–215 (2009)MathSciNetCrossRefMATHGoogle Scholar
  14. 14.
    Collins B., Mingo J.A., Śniady P., Speicher R.: Second order freeness and fluctuations of random matrices. III. Higher order freeness and free cumulants. Doc. Math. 12, 1–70 (2007)MathSciNetMATHGoogle Scholar
  15. 15.
    Collins B., Śniady P.: Representations of Lie groups and random matrices. Trans. Am. Math. Soc. 361(6), 3269–3287 (2009)MathSciNetCrossRefMATHGoogle Scholar
  16. 16.
    Dahlqvist, A.: Integration formula for Brownian motion on classical compact lie groups. To appear in Annales de l’Institut Henri Poincaré (B) Probabilités et Statistiques (2016)Google Scholar
  17. 17.
    Diaconis P., Evans S.N.: Linear functionals of eigenvalues of random matrices. Trans. Am. Math. Soc. 353(7), 2615–2633 (2001)MathSciNetCrossRefMATHGoogle Scholar
  18. 18.
    Diaconis P., Shahshahani M.: On the eigenvalues of random matrices. J. Appl. Prob. 31(3), 49–62 (1994)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Driver B.K.: YM2: continuum expectations, lattice convergence, and lassos. Commun. Math. Phys. 123(4), 575–616 (1989)ADSMathSciNetCrossRefMATHGoogle Scholar
  20. 20.
    Driver, B.K., Hall, B.C., Kemp, T.: Three Proofs of the Makeenko–Migdal Equation for Yang–Mills Theory on the Plane (2016). arXiv:1601.06283
  21. 21.
    Driver, B.K., Gabriel, F., Hall, B.C., Kemp, T.: The Makeenko–Migdal Equation for Yang–Mills Theory on Compact Surfaces (2016). arXiv:1602.03905
  22. 22.
    Féray, V., Méliot, P.-L., Nikeghbali, A.: Mod-phi Convergence and Precise Deviations (2013). arXiv:1304.2934v4
  23. 23.
    Gabriel, F.: Planar Markovian Holonomy Fields (2015). arXiv:1501.05077
  24. 24.
    Goulden I.P., Guay-Paquet M., Novak J.: Monotone Hurwitz numbers and the HCIZ integral. Ann. Math. Blaise Pascal 21(1), 71–89 (2014)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Goulden I.P., Guay-Paquet M., Novak J.: Monotone Hurwitz numbers in genus zero. Can. J. Math. 65(5), 1020–1042 (2013)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Gross D.J., Matytsin A.: Some properties of large-N two-dimensional Yang–Mills theory. Nucl. Phys. B 437(3), 541–584 (1995)ADSMathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Guionnet, A., Novak, J.: Asymptotics of unitary multimatrix models: the Schwinger–Dyson lattice and topological recursion (English summary). J. Funct. Anal. 268(10), 2851–2905 (2015)Google Scholar
  28. 28.
    Harish-Chandra : Differential operators on a semisimple Lie algebra. Am. J. Math. 79, 87–120 (1957)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    G. ’t Hooft: A planar diagram theory for strong interactions. Nucl. Phys. B 72, 461–473 (1974)ADSMathSciNetCrossRefGoogle Scholar
  30. 30.
    Humphries S.P.: On weakly distinguished bases and free generating sets of free groups. Q. J. Math. 36(2), 215–219 (1985)MathSciNetCrossRefMATHGoogle Scholar
  31. 31.
    Kazakov V.A.: Wilson loop average for an arbitrary contour in two-dimensional u(n) gauge theory. Nucl. Phys. B 179(2), 283–292 (1981)ADSMathSciNetCrossRefGoogle Scholar
  32. 32.
    Kazakov V.A., Kostov I.K.: Computation of the wilson loop functional in two-dimensional u\({(\infty)}\) lattice gauge theory. Phys. Lett. B 105(6), 453–456 (1981)ADSCrossRefGoogle Scholar
  33. 33.
    Leonov V.P., Shiryaev A.N.: On a method of semi-invariants. Theor. Probab. Appl. 4, 319–329 (1959)MathSciNetCrossRefMATHGoogle Scholar
  34. 34.
    Lévy T.: Schur–Weyl duality and the heat kernel measure on the unitary group. Adv. Math. 218(2), 537–575 (2008)MathSciNetCrossRefMATHGoogle Scholar
  35. 35.
    Lévy, T.: The Master Field on the Plane (2011). arXiv:1112.2452
  36. 36.
    Lévy T., Maïda M.: Central limit theorem for the heat kernel measure on the unitary group. J. Funct. Anal. 259(12), 3163–3204 (2010)MathSciNetCrossRefMATHGoogle Scholar
  37. 37.
    Lévy. T.: Two-Dimensional Markovian Holonomy Fields. Société Mathématique de France, Vol. 329. Astérisque (2010)Google Scholar
  38. 38.
    Makeenko Y.M., Migdal A.A.: Exact equation for the loop average in multicolor qcd. Phys. Lett. B 88, 135–137 (1979)ADSCrossRefGoogle Scholar
  39. 39.
    Méliot P.-L.: The cut-off phenomenon for Brownian motions on symmetric spaces of compact type. Potential Anal. 40(4), 427–509 (2014)MathSciNetCrossRefMATHGoogle Scholar
  40. 40.
    Rains E.M.: Combinatorial properties of Brownian motion on the compact classical groups. J. Theor. Probab. 10(3), 659–679 (1997)MathSciNetCrossRefMATHGoogle Scholar
  41. 41.
    Rota G.C.: On the foundations of combinatorial theory. I. Theory of Möbius functions. Z. Wahrscheinlichkeitstheorie und Verw. Gebiete 2, 340–368 (1964)MathSciNetCrossRefMATHGoogle Scholar
  42. 42.
    Sengupta A.N.: Gauge theory on compact surfaces. Mem. Am. Math. Soc. 126(600), viii+85 (1997)MathSciNetMATHGoogle Scholar
  43. 43.
    Singer, I.M.: In: Simon, G., James, L., Robert, L. W. (eds.) Functional Analysis on the Eve of the 21st Century. Vol. I, vol. 131 of Progress in Mathematics, p. 263. Birkhäuser Boston Inc., Boston, MA, 1995. In honor of the eightieth birthday of I. M. Gel’fand, Papers from the conference held at Rutgers University, New Brunswick, New Jersey, October 24–27 (1993)Google Scholar
  44. 44.
    Ikeda, N., Watanabe S.: Stochastic Differential Equations and Diffusion Processes, Vol. 24, North-Holland Mathematical Library. North-Holland Publishing Co., Amsterdam; Kodansha, Ltd., Tokyo (1981)Google Scholar
  45. 45.
    Xu F.: A random matrix model from two-dimensional Yang–Mills theory. Commun. Math. Phys. 190(2), 287–307 (1997)ADSMathSciNetCrossRefMATHGoogle Scholar
  46. 46.
    Zinn-Justin P., Zuber J.-B.: On some integrals over the \({{\rm U}(N)}\) unitary group and their large N limit. J. Phys. A 36(12), 3173–3193 (2003)ADSMathSciNetCrossRefMATHGoogle Scholar
  47. 47.
    Zvonkin A.: Matrix integrals and map enumeration: an accessible introduction. Math. Comput. Model. 26(8–10), 281–304 (1997)MathSciNetCrossRefMATHGoogle Scholar

Copyright information

© The Author(s) 2016

Open AccessThis article is distributed under the terms of the Creative Commons Attribution 4.0 International License (, which permits unrestricted use, distribution, and reproduction in any medium, provided you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons license, and indicate if changes were made.

Authors and Affiliations

  1. 1.Statistical LaboratoryCentre for Mathematical SciencesCambridgeUK

Personalised recommendations